Maine, 2017Flood in Maine, April 13 to 22, 2017
April 13 to 22, 2017 · NWS CAR · 1 event in 1 county or zone
Snow melt and rain led to rising levels on the Mattawamkeag River. reaching flood stage during the morning of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt and rain led to rising levels on the Mattawamkeag River. The river slowly rose...reaching flood stage during the morning of the 13th. The river continued to slowly rise...cresting slightly over a foot above flood stage...during the afternoon of the 18th. The river then slowly fell...dropping below flood stage during the morning of the 22nd. A portion of the Bancroft Road was closed for several days due to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 13, 5:18 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 13, 5:18 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
618 AM EDT Thu Apr 13 2017
.SYNOPSIS...
Low pressure will exit across the Canadian Maritimes today.
High pressure will build across the region later Friday into
Saturday. A warm front will cross the area Saturday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
615am update...Increased pops in the Crown of Maine to reflect
the threat of isolated to scattered light sprinkles.
Previous discussion...
Moist northwesterly flow on the backside of the low will
generate widespread cloud cover today. A few sprinkles are
possible with the passage of an upper level trough...mostly
towards the Crown of Maine. However, with clouds topping out
around H800 and likely measurable precip near a trace, opted
not to spread high pops across the forecast area. Did increase
cloud cover right to the coast for today and also increased high
temperatures towards the coast with the offshore flow. Winds
will gust towards 20 to 25 mph at times today, but a relatively
low mixing height and the clouds should reduce gust potential.
Clearing will arrive tonight as drier air advects eastward into
the area, but continued breezy conditions should prevent much in
the way of a radiation inversion. Did decrease lows in the
Allagash below a lot of the guidance as winds often drop off
more towards the western border in these synoptic setups. Much
drier air arrives later today into tonight with dew points
dropping off into the low to mid 20s later tonight. Lows
dropping towards the freezing mark or less and these dew points
should help slow snow melt and additional river rises.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
An upper level trof will exit across the maritimes Friday while
surface high pressure builds toward the region. Skies will be
partly sunny with the slight chance of an afternoon shower
across northern areas Friday, with mostly/partly sunny skies
across the remainder of the region. High pressure will cross
the region Friday night through early Saturday with mostly clear
skies. A warm front will then begin to approach later Saturday
which will bring increasing clouds during the afternoon. Low
pressure tracking east from the Great Lakes will draw the warm
front across the region Saturday night with increasing rain
chances. Temperatures will be at near normal levels Friday, with
above normal level temperatures Saturday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Low pressure will cross the region Sunday through Sunday night
with rain Sunday tapering to rain showers Sunday night. The
surface low will exit across the maritimes Monday while an
upper trof crosses the region. Expect mostly cloudy skies along
with a chance of rain showers across northern areas Monday, with
generally partly sunny skies across the remainder of the
forecast area. High pressure will cross the region Tuesday with
partly/mostly sunny skies. Low pressure could approach from the
west later Wednesday with increasing clouds along with a chance
of showers. Temperatures are expected to be at above normal
levels Sunday. Near normal, to slightly below normal, level
temperatures are expected, Monday through Wednesday.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR cigs will affect sites from HUL northward
today. Outside of that, VFR is expected.
SHORT TERM: Generally expect VFR conditions across the region
Friday through Saturday. MVFR/IFR conditions are then expected
to develop Saturday night and persist into Sunday. Occasional
MVFR conditions could occur across the north and mountains
Sunday night, with VFR conditions developing Bangor and
Downeast. Occasional MVFR conditions could persist across the
north and mountains Monday, with VFR conditions across the
remainder of the region.
&&
.MARINE...
NEAR TERM: Northwesterly gusts may reach 20 kts, but otherwise
no significant weather is expected. Seas will be near 3 feet.
SHORT TERM: Conditions are expected to be below small craft
advisory levels Friday through much of Saturday, with small
craft advisory conditions possibly starting to develop later
Saturday. Small craft advisory level conditions are then
expected Saturday night. Visibilities will be reduced in
developing rain Saturday night.
&&
.HYDROLOGY...
Persons with interests along rivers need to remain vigilant and
keep a close eye on waterways through the rest of this week.
Motorists should pay heed to flooding on roads and not attempt
to drive through the potentially swift currents.
Have dropped the Flood Watch as no additional rainfall is
expected until Saturday night. Much drier and cooler air is
arriving and will persist into Saturday night. However, ice jams
are still possible. There are existing trouble spots that will
have to be monitored today and will be handled with flood
advisories or warnings.
Ice movement continues on area rivers across northern Maine. We
have reports of an ice jam near St. John on the St. John River
near Wheelock along Sinclair Brook. It is approx 4-5 miles long
but does not appear to be threatening any roadways attm. Open
waters exist through Grand Isle with an ice jam near Van Buren
towards Hamlin.
Latest update from EMA indicates there is still water over
Russell Road in Fort Fairfield and on Washburn (route 164) Road
due to localized ice jams. DOT has closed Rte 164 near Churchill
Brook near Crouseville due to water over entire roadway.
An ice jam developed along the Aroostook in Masardis with water
within a couple of feet from impacting Garfield Road.
Near Island Falls, water rising in the Dyer Brook has prompted
closure of the Route 2 bridge until sometime this morning.
A point flood warning has been issued on the Mattawamkeag river
near the town of Mattawamkeag for river lvls reaching above
minor flood this morning and cresting Friday evening, with
other rivers along the Penobscot cresting just below minor by
this morning. The ice jam on the Pleasant River between
Brownville and Milo has not changed much, as no impacts have
been reported.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/Norcross
Hydrology...MCW/Norcross
Hazardous weather outlook, Apr 13, 2:51 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
351 AM EDT Thu Apr 13 2017
MEZ001>006-010-011-015>017-029>032-140800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
351 AM EDT Thu Apr 13 2017
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-140800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
351 AM EDT Thu Apr 13 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 13, 9:00 AM EST to April 22, 7:00 AM EST
- Where
- Aroostook County, 0.48 mi WNW of Bancroft to 0.54 mi WNW of South Bancroft
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.673, -68.039
The Mattawamkeag River crested slightly over a foot above flood stage. A portion of Bancroft Road was closed for several days due to the flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Washington, April 13, 2017$1.5 million · 1 event
- Flash Flood and Dust Storm in California, April 13, 20172 injured · $100,000 · 63 kt wind · 6 events
- High Wind in Utah, April 13, 2017$130,000 · 71 kt wind · 7 events
- Tornado in Texas, April 13, 2017EF0 · 1 event
- High Wind in Nevada, April 13, 201756 kt wind · 1 event
- Tornado in Oregon, April 13, 2017EF0 · 1 event
- Heavy Snow in California, April 13 to 14, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682810.